Alert archive / Michigan / Lake Effect Snow Warnings in 2007

Lake Effect Snow Warning 1, NWS Gaylord, MI

January 9, 20074 counties in Michigan

NWS Gaylord, MI issued this lake effect snow warning at Jan 9, 2007, 4:21 AM EST for 4 counties in Michigan. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2007, 4:21 AM EST (09:21 UTC)
Expired
Jan 10, 2007, 12:00 PM EST
In force
32 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Crawford County, MI, Kalkaska County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 13 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow warning went out at Jan 8, 10:20 PM EST, 6 hours 1 minute earlier.

Area forecast discussion, Jan 8, 10:20 PM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1020 PM EST MON JAN 8 2007

.UPDATE...LATEST SATELLITE AND RADAR TRENDS SHOW WEST/WEST NORTHWEST
FLOW LAKE EFFECT STRUGGLING ACROSS NORTHERN LOWER MICHIGAN AS BEST
SYNOPTIC SCALE MOISTURE HAS PEELED OFF TO THE EAST ALONG WITH SOME
WEAK MID LEVEL SUBSIDENCE OVERSPREADING THE AREA ON NORTHERN SIDE OF
SHORTWAVE DROPPING THROUGH THE CENTRAL PLAINS. FARTHER NORTH...200+
MILE CENTRAL LAKE SUPERIOR NORTHWEST FLOW FETCH LENGTH...WITH SOME
PRECONDITIONING OFF LAKE NIPIGON IN ONTARIO...KICKING OFF BETTER
COVERAGE OF LAKE SNOWS OVER CENTRAL AND EASTERN UPPER MICHIGAN.
FORECAST CONCERNS FOR THE REMAINDER OF THE NIGHT REMAIN CENTERED ON
LAKE EFFECT SNOWS.

LAKE SNOWS EXPECTED TO CONTINUE THROUGH THE NIGHT IN FAVORED
NORTHWEST FLOW AREAS OF WESTERN CHIPPEWA COUNTIES. BOTH KMQT AND
MONTREAL RIVER RADARS SHOW BANDS ARE SOMEWHAT TRANSITORY SO
EXPECTING ONLY UP TO AN INCH OR TWO OF ADDITIONAL ACCUMULATION. FOR
THE NORTHERN LOWER...PASSAGE OF WEAK SURFACE TROUGH DROPPING
SOUTHEAST THROUGH THE STATE WILL ALLOW WINDS TO VEER MORE
NORTHWESTERLY LATE TONIGHT...ALLOWING PRECONDITIONING FROM LAKE
SUPERIOR TO HELP OVERCOME MARGINAL SYNOPTIC SCALE MOISTURE. WILL
THEREFORE BOOST POPS TO LIKELY IN FAVORED NORTHWEST FLOW AREAS OF
THE NORTHERN LOWER AFTER 09Z. WILL KEEP ADDITIONAL ACCUMULATION AN
INCH OR LESS GIVEN SHORT NATURE OF EVENT TONIGHT. OTHERWISE...EXPECT
SCATTERED FLURRIES AND LIGHT SNOW SHOWERS TO CONTINUE. REST OF
FORECAST IN GREAT SHAPE WITH NO CHANGES WARRANTED.

UPDATED GRIDS/ZONES OUT SHORTLY.

MSB

&&

.PREV DISCUSSION...ISSUED AT 540 PM EST MON JAN 8 2007

UPDATE...LARGE AREA OF CLEARING QUICKLY OVERSPREAD AREAS SOUTHWEST
OF A LINE FROM TRAVERSE CITY TO AU GRES AS MID AND UPPER LEVEL
SYNOPTIC SCALE MOISTURE PULLED OFF TO THE EAST. IN ADDITION...LOW
LEVEL FLOW BACKED SLIGHTLY WEST...ALLOWING BETTER COVERAGE OF LAKE
EFFECT SNOW SHOWERS FROM GAYLORD UP TO THE BRIDGE. HAVE GONE AHEAD
AND MADE NECESSARY ADJUSTMENTS TO GRIDS/ZONES TO ACCOUNT FOR CURRENT
TRENDS.

PREV DISCUSSION...ISSUED AT 340 PM EST MON JAN 8 2007

LATEST SURFACE MAP PLACES A CONVOLUTED 989 MB LOW OVER SOUTHERN
QUEBEC PROVINCE. THIS SYSTEM HAS STEADILY BEEN PUSHING NORTHEAST
AWAY FROM THE GREAT LAKES THIS AFTERNOON...LEAVING THE AREA IN BROAD
WESTERLY FLOW. AS ANTICIPATED...INVERSION HEIGHTS OF 6-7KFT HAS BEEN
SUFFICIENT TO KEEP LAKE EFFECT SNOW SHOWERS GOING THIS AFTERNOON.
MONTREAL RIVER...KMQT...AND KAPX RADARS HAVE ALL BEEN PICKING UP
WESTERLY LAKE EFFECT SNOW BANDS THIS AFTERNOON. GREEN BAY IS
PROVIDING A LONG ENOUGH FETCH TO KEEP SNOW SHOWERS GOING ACROSS
NORTHWEST LOWER MICHIGAN. FORECAST CONCERNS TONIGHT DEAL WITH
STRENGTH AND EXTENT OF LAKE EFFECT PRECIPITATION AND HOW LAKE CLOUDS
WILL IMPACT TEMPERATURES VERSES AREAS THAT SEE MORE BREAKS IN THE
CLOUD COVER (NORTHEAST LOWER MICHIGAN).

TONIGHT...MODELS ARE IN GREAT AGREEMENT TONIGHT. SHORTWAVE...NOW
OVER THE DAKOTAS WILL DROP SOUTHEASTWARD INTO THE UPPER MISSISSIPPI
RIVER VALLEY...KEEPING THE BEST QG FORCING TO OUR SOUTHWEST. EXPECT
THAT THIS AREA OF UPWARD MOTION WILL CREATE AN AREA OF SUBSIDENCE IN
SURROUNDING AREAS...INCLUDING NORTHERN MICHIGAN. THIS WILL FAVOR A
GRADUAL WEAKENING OF THE LAKE EFFECT SNOW SHOWERS TONIGHT. INVERSION
HEIGHTS WILL DROP FROM 7KFT AT 00Z TO UNDER 4KFT BY 09Z. WILL START
OUT THE NIGHT WITH CATEGORICAL AND LIKELY POPS IN FAVORED
WEST-NORTHWEST FAVORED AREAS...THEN JUST CHANCE POPS ACROSS
NORTHWEST LOWER AND EASTERN UPPER MICHIGAN AFTER MIDNIGHT. WITH A
WEAK SCENARIO FOR LAKE EFFECT OVERNIGHT...WILL KEEP SNOW
ACCUMULATIONS UNDER AN INCH. LOWS WILL DIP INTO THE LOWER 20S FOR
MOST AREAS TONIGHT...WITH A FEW UPPER TEENS POSSIBLE ACROSS
NORTHEAST LOWER MICHIGAN...WHERE A FEW BREAKS IN THE CLOUD COVER
WILL OCCUR.

WILL KEEP SMALL CRAFT ADVISORIES AS IS. ALTHOUGH WINDS WILL DECREASE
FOR MOST OF THE NIGHT...WAVES WILL CONTINUE TO REMAIN A FACTOR IN
THE NEARSHORE ZONES.

KAS

TUESDAY AND TUESDAY NIGHT...DEEP CYCLONIC FLOW WILL PERSIST ACROSS
THE FORECAST AREA TUE AND TUE NIGHT. AS MENTIONED...A WEAK
DISTURBANCE WILL DROP SE IN THE FLOW ACROSS THE UPPER MS VALLEY AND
OHIO VALLEY...HOWEVER ITS ASSOCIATED LIFT WILL REMAIN SAFELY S OF
THE REGION. WITH AFOREMENTIONED CYCLONIC FLOW...AND 850 MB TEMPS
HOVERING AROUND -15C...CONDITIONS WILL REMAIN FAVORABLE FOR LES AND
THIS IS THE MAIN FORECAST CONCERN.

PARAMETERS LOOK RESPECTABLE BOTH TUE AND TUE NIGHT FOR ACCUMULATING
LES. WIND DIRECTIONS LOCK IN FROM THE NW (ROUGHLY 300-310)...850-700
MB RH AVERAGES 70-80%...850 MB TEMPS AROUND -15C GENERATE DELTA-T/S
NEAR 20C...INVERSION HEIGHTS HOLD FROM 5-7 KFT (HIGHEST NORTH)...AND
(AS MENTIONED) BOUNDARY LAYER FLOW WILL REMAIN CYCLONIC. LARGE-SCALE
SUPPORT NOT GREAT. WEAK SUBSIDENCE AND DIURNAL PROCESSES MAY
INITIALLY LIMIT SNOW SHOWERS SOMEWHAT ON TUE. HOWEVER...BOTH GFS AND
NAM BRING A DECENT SHORT WAVE INTO THE REGION BY TUE EVENING AND
INVERSION HEIGHTS RESPOND ACCORDINGLY (INCREASE). UPSHOT...ABOUT 1-3
INCHES EXPECTED TUE IN NW FLOW REGIONS OF NW LOWER AND E UPPER.
TIMING OF SHORT WAVE TUE EVENING (WITH LOSS OF DIURNAL PROCESSES)
WILL LIKELY ALLOW SNOW TO RAMP UP SLIGHTLY...WITH 3-4 INCHES
POSSIBLE IN FAVORED AREAS TUE NIGHT. ELSEWHERE...SCATTERED LIGHT
SNOW SHOWERS OR FLURRIES ANTICIPATED.

WEDNESDAY...BY 12 UTC WED...SHORT WAVE WILL HAVE EXITED TO THE EAST
AND SURFACE RIDGING WILL BE PUSHING INTO LAKE MI. WITH 850 MB
THERMAL TROUGH HEADING E...THIS SHOULD ALLOW LES TO GRADUALLY WIND
DOWN BY MIDDAY. WINDS BECOME SW BY WED AFTERNOON. HOWEVER...IT
APPEARS 850 MB TEMPS MODERATE SUFFICIENTLY TO END LAKE PROCESSES BY
WED EVENING. MOISTURE IN SW RETURN FLOW ALSO LOOKS INSUFFICIENT TO
GENERATE ANY SYNOPTIC PRECIP. EXCEPTION MAY BE IN E UPPER WED
NIGHT...WHERE THE GFS PRODUCES SOME LIGHT SNOW (NAM IS MUCH FARTHER
N). WILL SIDE WITH THE MORE CONSISTENT GFS.

THURSDAY...THUR LOOKS TO BE A MOSTLY CLOUDY AND BREEZY DAY...AS A
COLD FRONT CUTS ACROSS THE UPPER MS VALLEY AND APPROACHES THE
FORECAST AREA BY 00Z FRI. GFS IS AGAIN MORE MOIST THAN NAM...AND
BRINGS SOME PRECIP IN DURING THE DAY. WILL ADOPT A COMPROMISE
SOLUTION HERE...WITH A CHANCE OF SNOW OR A RAIN/SNOW MIX IN THE
AFTERNOON AS HIGHS REACH NEAR 40.

REMAINDER OF FORECAST (FRIDAY THROUGH MONDAY)...STILL APPEARS THAT
NRN MI WILL FIND ITSELF BACK IN A WINTRY PATTERN BY NEXT WEEKEND --
POTENTIALLY VERY WINTRY. IN ADDITION TO STEADILY COLDER TEMPS...
POTENTIAL WILL EXIST FOR A DECENT STORM SYSTEM. AFOREMENTIONED COLD
FRONT WILL PUSH THROUGH REGION BY EARLY FRI...THEN STALL OUT IN A
SW-NE FASHION OVER OHIO VALLEY PARALLEL TO UPPER FLOW. BAROCLINIC
ZONE ALONG FRONT WILL BE VERY STRONG...AND COUPLED WITH SWRN U.S.
UPPER TROUGH AND ENERGY DROPPING SE THROUGH CANADA...FORECAST
DETAILS TOUGH TO NAIL DOWN. EXPECT INVERTED SURFACE TROUGH TO EXTEND
INTO LOWER GREAT LAKES FRI. SAID TROUGH...AND PROSPECTS FOR PIECES
OF ENERGY ALOFT TO RIDE NE ALONG FRONT...WILL SUPPORT A CHANCE OF
MAINLY LIGHT SNOW OR SNOW SHOWERS FRI AND SAT. THEN...STORM SYSTEM
IS EXPECTED TO LIFT NE INTO THE LOWER GREAT LAKES BY SUN...AS SWRN
TROUGH GETS KICKED NE. DEGREE OF PHASING BETWEEN SW TROUGH AND NRN
STREAM ENERGY (I.E. THE KICKER) MAKE TIMING AND PATH OF STORM A
CHALLENGE. AT THIS TIME...APPEARS STORM WILL IMPACT REGION ABOUT
SUN...WITH SURFACE LOW PASSING THROUGH NRN OHIO. MUCH COLDER AIR
(850 MB TEMPS APPROACHING -20C) IS THEN EXPECTED TO SUPPORT LAKE
EFFECT SNOW SHOWERS BY MON.

TEMPS WILL GRADUALLY COOL THROUGH THE PERIOD...WITH HIGHS IN THE 30S
FRI...DROPPING INTO THE UPPER TEENS AND 20S BY MON. MORE WINTRY...
INDEED.

SMITH

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 8, 4:05 PM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EST MON JAN 8 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-091100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
405 PM EST MON JAN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED ACROSS PARTS OF NORTHWEST
LOWER AND EAST UPPER MICHIGAN TUESDAY AND TUESDAY NIGHT.

ACCUMULATING SNOW WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA ON
FRIDAY AND AGAIN ON ABOUT SUNDAY...AS A SERIES OF LOW PRESSURE
SYSTEMS LIFT NORTHEAST THROUGH THE UPPER OHIO VALLEY. THE NATIONAL
WEATHER SERVICE IN GAYLORD WILL CONTINUE TO MONITOR THE POTENTIAL
FOR SNOWFALL NEXT WEEKEND...AS THE EXACT TIMING AND LOCATION OF THE
SNOWFALL REMAINS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN GAYLORD.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:21 AM ESTLake Effect Snow AdvisoryAPXLeelanau24 hr

Nearby

Lake Effect Snow Warnings in Michigan, 2007Every lake effect snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.